Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 7, NWS Aberdeen, SD

March 7, 2000Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Mar 7, 2000, 5:15 PM CST for Jones County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 2000, 5:15 PM CST (23:15 UTC)
Expired
Mar 7, 2000, 5:45 PM CST
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Jones County, SD

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 5:30 PM CSTHail 0.75Murdo, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 072317
SVRABR
SDC075-072345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CST TUE MAR 7 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTH DAKOTA...

* UNTIL 545 PM CST(445 PM MST).

* AT 515 PM CST(415 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF MURDO...MOVING
  NORTH AT 50 MPH.

* THIS STORM WILL BE NEAR MURDO AT 525 PM CST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...

$$
KEEFE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 4:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 7, 4:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
400 PM CST TUE MAR 7 2000

ALL MDLS COMING TOGETHER ON THE LOCATION AND STRENGTH OF LOW
PRESSURE MOVING ACROSS THE CENTRAL PLAINS THROUGH WED NIGHT.
ABUNDANT MOISTURE AND INSTABILITY MOVING RAPIDLY NORTH ON THE LLJ
AND INTERACTING WITH BOUNDARY EXTENDING FROM SC TO NE SD WILL
CONTINUE TO SET OFF SHOWERS AND THUNDERSTORMS ACROSS THE CWA THROUGH
TONIGHT. TEMPERATURES TONIGHT WILL ONLY FALL OFF A FEW DEGREES BY
MORNING WITH HIGH DWPTS MOVING IN AND CLOUD COVER. AS THE SFC LOW
DEEPENS...E TO NE WINDS ACROSS THE AREA WILL INCREASE BY MORNING. ON
WED...WIDESPREAD RAIN WILL OCCUR ACROSS THE CWA. MDL QPFS ARE ALL
CLOSE AND PUT OUT MORE THAN AN INCH OF RAIN MANY AREAS. MDLS SHOW
THE WINDS INCREASING EVEN MORE DURING THE DAY...WED. IT SHOULD
BECOME VERY WINDY ACROSS THE ENTIRE CWA BY LATE AFTN. ALONG WITH THE
INCREASE IN WINDS WILL COME THE SOUTHWARD ADVANCING COLD AIR...
CHANGING THE RAIN TO SNOW AROUND NOON ACROSS C AND NC SD AND BY LATE
AFTN/EARLY EVENING NE SD AND WC MN. THE SNOW COULD BE HEAVY ACROSS C
AND NC SD WED AFTN. THEREFORE...WILL CONTINUE WITH THE WINTER STORM
WATCH FOR WED AFTN AND NIGHT. FOR FAR NE SD AND WC MN...EAST OF ABR
...THE RAIN WILL CHANGE OVER TO SNOW IN THE EVENING. THE MDLS SHOW
THE LOW WEAKENING AS IT MOVES EAST NORTHEAST. THEREFORE...FAR NE SD
AND WC MN SHOULD NOT RECEIVE ANY HEAVY SNOW. NEVERTHELESS...IT WILL
BECOME VERY WINDY AND COLD LATE WED AFTN AND NIGHT. THE SNOW WILL
END FROM W TO E THROUGH LATE WED NIGHT WITH THE STRONG WINDS STAYING
UP.

ON THURSDAY...MDLS SHOW HIGH PRESSURE BUILDING INTO THE CWA...WITH A
TIGHT SFC PRES GRADIENT REMAINING AND DRIER AIR MOVING IN.
THEREFORE...THE WINDS WILL CONTINUE STRONG ON THURSDAY WITH
DECREASING CLOUDS. TEMPS WILL BE WELL BELOW NORMAL...ESPECIALLY OVER
THE SNOW COVERED AREA. WENT HIGHER THAN THE FAN AND FWC ON POPS
THROUGH THE ENTIRE FORECAST AND NEAR FAN ON TEMPS.

...EXTENDED DISCUSSION...

MODELS ARE NOT IN REAL GOOD AGREEMENT...MRF AND NOGAPS ARE FAIRLY
CLOSE. ECMWF IS VERY DIFFERENT THAN THOSE TWO. THIS CAUSES QUITE A
BIT OF UNCERTAINTY WITH THIS EXTENDED...BUT WILL GENERALLY FOLLOW A
BLEND OF THE MRF AND NOGAPS. THE CWA WILL REMAIN UNDER THE INFLUENCE
OF HIGH PRESSURE TO THE NORTHEAST ON FRIDAY AS A WEAK UPPER WAVE
MOVES JUST SOUTH OF THE STATE. H85 TEMPS WILL BE ON THE RISE...BUT
CLOUD COVER WILL LIKELY KEEP SFC TEMPS FROM RISING TOO MUCH. A
SURFACE TROUGH DEVELOPS OVER THE WESTERN PLAINS ON SATURDAY ALONG
WITH UPPER RIDGING. EXPECT TEMPS TO BE A BIT WARMER WITH NOT AS MUCH
MOISTURE AROUND AND H85 TEMPS AND THICKNESSES CONTINUING TO RISE.
MRF AND NOGAPS SHOW A SURFACE LOW AND UPPER LOW MOVING INTO THE
PLAINS ON SUNDAY...BUT DIFFER IN POSITION AND STRENGTH. BOTH DO
INDICATE SOME PRECIPITATION DURING THE DAY WITH UPPER LEVEL RIDGING
DEVELOPING AGAIN BY EVENING. TEMPS AND THICKNESSES FALL DURING THE
DAY...WILL INTRODUCE A CHANCE OF SNOW SUNDAY AND LEAVE THE REST OF
THE FORECAST DRY.

.ABR...WINTER STORM WATCH...WED AFTN AND WED NIGHT...C AND NC SD
       INTO NE SD TO ABR/REDFIELD LINE

MOHR/PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 5:45 PM CSTSevere Thunderstorm WarningABRLyman, Stanley30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.